Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 119, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 15, 2019, 7:25 PM CDT for Pipestone County, Rock County, Minnesota; Lake County, Minnehaha County, Moody County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2019, 7:25 PM CDT (00:25 UTC)
- Expired
- Aug 15, 2019, 8:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Pipestone County, MN, Rock County, MN, Lake County, SD, Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 32 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 7:26 PM CDT | HAIL 1 | 3 S Wentworth, SD | DIME AND QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 3:09 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -85 m²/s²
- 0-3 km storm-relative helicity
- -64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
805
WUUS53 KFSD 160025
SVRFSD
MNC117-133-SDC079-099-101-160100-
/O.NEW.KFSD.SV.W.0119.190816T0025Z-190816T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
725 PM CDT Thu Aug 15 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Rock County in southwestern Minnesota...
Southwestern Pipestone County in southwestern Minnesota...
Southern Moody County in east central South Dakota...
Southeastern Lake County in east central South Dakota...
Northeastern Minnehaha County in southeastern South Dakota...
* Until 800 PM CDT.
* At 724 PM CDT, a severe thunderstorm was located over Chester, or
11 miles southeast of Madison, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Dell Rapids and Trent around 740 PM CDT.
Baltic around 745 PM CDT.
Garretson, Jasper, Sherman and Palisades State Park around 800 PM
CDT.
Other locations impacted by this severe thunderstorm include Ihlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4388 9705 4405 9693 4392 9632 4364 9652
TIME...MOT...LOC 0024Z 297DEG 36KT 4393 9691
HAIL...1.25IN
WIND...60MPH
$$
JM1 follow-up statement
882
WWUS53 KFSD 160041
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
741 PM CDT Thu Aug 15 2019
MNC117-133-SDC079-099-101-160100-
/O.CON.KFSD.SV.W.0119.000000T0000Z-190816T0100Z/
Rock MN-Pipestone MN-Moody SD-Lake SD-Minnehaha SD-
741 PM CDT Thu Aug 15 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN ROCK...SOUTHWESTERN PIPESTONE...SOUTHERN MOODY...
SOUTHEASTERN LAKE AND NORTHEASTERN MINNEHAHA COUNTIES...
At 740 PM CDT, a severe thunderstorm was located over Dell Rapids, or
21 miles north of Sioux Falls, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Garretson, Jasper, Sherman and Palisades State Park around 800 PM
CDT.
Other locations impacted by this severe thunderstorm include Ihlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9699 4403 9681 4392 9632 4364 9652
TIME...MOT...LOC 0040Z 297DEG 36KT 4385 9670
HAIL...1.25IN
WIND...60MPH
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:53 PM CDT, 32 minutes earlier.
Area forecast discussion, Aug 15, 6:53 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 653 PM CDT Thu Aug 15 2019 .SHORT TERM...(This Evening through Friday) Issued at 326 PM CDT Thu Aug 15 2019 Main concerns through tomorrow focus on convective threat this evening, and potential for afternoon development on Friday. For tonight, morning MCS which moved across Nebraska disrupted return flow/warming into our area, which earlier models were using to trigger mid afternoon convection. Instead, expect focus to be with mid-level wave and associated cool front sliding east across the region this evening. Wave moving through eastern Montana late morning forecast to move southeast toward our forecast area by late afternoon. This expected to trigger convection in north central SD 19Z-20Z, which should then expand/track east-southeast as the wave moves across eastern SD and into western MN/northern IA after 00Z. 80+ kt westerly jet sliding through the base of the wave leading to 40-50+ kt deep layer shear across much of the forecast area during the late afternoon/evening which, along with moderate instability of 1-2 kJ/kg, could be supportive of organized strong to severe storms. Moderate mid-level lapse rates should limit hail size to less than golf ball, unless a rotating storm develops along the surface front, though this more likely with initial development west of our area. Greater threat for our forecast area should be isolated damaging winds from small bowing segments, given quick transition to nearly straight hodographs behind the boundary. This activity expected to move out of the forecast area by late evening, leaving relatively quiet weather in the wake of departing wave late tonight through midday Friday. Exception may be near the Missouri River Valley, where weak warm advection ahead of another broad wave sliding through far southern SD may produce elevated showers/storms through tomorrow morning. Greater consensus keeps this activity just south of the state line, so will only carry low pops in our far south at this time. Some models indicate a slightly stronger trailing wave moving across our forecast area during the afternoon hours, which could trigger some isolated storms. However, instability is weaker than today, and stronger shear is shunted farther south, so would expect limited severe threat. Isolated stronger storms may still be possible in the late afternoon/early evening, though, so will bear watching. As for temperatures, despite some increase in low level humidity ahead of the wave/front this afternoon, drying behind the boundary along with clearing skies should allow for overnight lows in the upper 50s-lower 60s. Westerly low level flow should aid in decent mixing, with 850mb temperatures supportive of highs in the upper 70s to lower 80s for most areas on Friday. .LONG TERM...(Friday Night through Thursday) Issued at 326 PM CDT Thu Aug 15 2019 Medium range begins on an active note, with another wave/surface front sliding across the area late Saturday and Saturday night. Warmer and more moist air builds northward ahead of this system, with MLCAPE values reaching 2000 J/kg by late afternoon. Mid to upper level winds on the weaker side, limiting overall deep layer shear, so greater chance of strong to severe storms will likely be tied to the boundary as it tracks east. While there are some timing differences among the various models, greatest consensus brings the boundary to our northwest corner 21Z-00Z, and reaches the Highway 60 corridor in southwest MN/northwest IA by 06Z, give or take an hour either way. This should be the favored window for isolated strong to severe storms, with the risk possibly lingering in our far southeast into the pre-dawn hours. Mean upper trough kicks east of the area on Sunday, allowing at least weak upper ridging to take hold over the region through much of the upcoming week. Subtle waves traversing through the relatively weak flow aloft could bring spotty rain chances mid-late week, but no widespread of significant rainfall in sight at this time. The ridging will bring seasonable temperatures back into the region, especially early next week, when we are most likely to see above normal highs in the upper 80s-near 90. Cooler surface high pressure settling into eastern Canadian Prairies by midweek could bring a cooling influence back into our region by Wednesday, with greater heat/moisture suppressed to our south and west. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 652 PM CDT Thu Aug 15 2019 Convection will push mainly north of the KFSD area within the first hour or so of the TAF period, with potential for surface wind gusts in excess of 50 kts north of the area. Confidence for any storms toward KSUX is low, and have kept any mention of thunder clear. By late tonight, there could be some patchy fog around the I-29 corridor from near KFSD and north in vicinity of evening rainfall, with some MVFR-IFR visibilities. Likely to get a little more diurnal cumulus field developing by midday, but should remain scattered. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...Chapman
Hazardous weather outlook, Aug 15, 9:49 AM CDT, 9 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 949 AM CDT Thu Aug 15 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-161500- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 949 AM CDT Thu Aug 15 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered strong to severe thunderstorms are possible late this afternoon and evening, with large hail to the size of half dollars and damaging wind gusts to 70 mph. Tornadoes do not look likely at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A cold front Saturday night may bring thunderstorms with gusty winds and abundant lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 pm and 10 pm, mainly along and west of Interstate 29.
In the hours before
Local storm report, Aug 15, 5:34 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 2 N HURON 44.39N 98.22W
08/15/2019 M52 MPH BEADLE SD ASOS
&&Local storm report, Aug 15, 6:23 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
623 PM CDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 5 E CARTHAGE 44.16N 97.61W
08/15/2019 M0.88 INCH MINER SD TRAINED SPOTTER
&&Local storm report, Aug 15, 7:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
722 PM CDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL MADISON 44.01N 97.11W
08/15/2019 M1.50 INCH LAKE SD TRAINED SPOTTER
SOUTH SIDE OF TOWN.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:52 PM CDT | Severe Thunderstorm Warning | FSD | Nobles, Pipestone, Rock | 53 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.